Florida, 2011Damaging Wind in Florida, March 28, 2011
March 28, 2011 · NWS KEY · 1 event in 1 county or zone
A severe thunderstorm developed along a large outflow boundary and moved south-southeast across Plantation Key. Wind damage and small hail was reported with this storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed along a large outflow boundary and moved south-southeast across Plantation Key. Wind damage and small hail was reported with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Mar 28, 8:20 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 8:20 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
920 PM EDT MON MAR 28 2011
.DISCUSSION...
.CURRENTLY...
KBYX DETECTS ISOLATED SHOWERS OVER FLORIDA BAY...OVER THE NEARSHORE
AND OFFSHORE WATERS NORTH OF THE LOWER KEYS...AND OVER THE OFFSHORE
WATERS SOUTHWEST OF THE LOWER KEYS. ELSEWHERE...KBYX DETECTS NO
PRECIPITATION ECHOES IN THE REMAINDER OF THE FORECAST AREA. SKIES
OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS OVER LAND ARE EAST
NEAR 5 MPH. C-MAN WINDS...ON AVERAGE...ARE EAST AT 5 TO 10 KNOTS.
TEMPERATURES ARE NEAR 80 DEGREES.
.SHORT TERM (OVERNIGHT)...
IN THE LOW LEVELS OF THE ATMOSPHERE...AN ATLANTIC RIDGE OF HIGH
PRESSURE NEAR SOUTH CENTRAL FLORIDA WILL RETREAT EASTWARD OVERNIGHT.
IN THE MID LEVELS OF THE ATMOSPHERE...AN ATLANTIC RIDGE OF HIGH
PRESSURE WILL EXTEND ACROSS THE FLORIDA STRAITS TONIGHT. IN THE
UPPER LEVELS OF THE ATMOSPHERE...ZONAL FLOW IS EXPECTED OVERNIGHT.
THE 00Z KKEY SOUNDING IS MODERATELY UNSTABLE AND EXTREMELY MOIST FOR
THIS TIME OF YEAR...WITH A PRECIPITABLE WATER (PWAT) VALUE JUST
ABOVE ONE AND THREE QUARTERS OF AN INCH. ATMOSPHERIC MOISTURE SHOULD
DECREASE OVERNIGHT. BY SUNRISE TUESDAY...PWAT VALUES SHOULD BE JUST
UNDER ONE AND THREE QUARTERS OF AN INCH...WHICH IS STILL WELL ABOVE
NORMAL FOR THE END OF MARCH. A SYNOPTIC SOUTHWESTERLY STEERING FLOW
OF AROUND 20 KNOTS SHOULD PUSH CONVECTION THAT DEVELOPS JUST NORTH
OF THE FLORIDA KEYS TOWARD THE UPPER KEYS TONIGHT. THEREFORE...RAIN
CHANCES SHOULD BE HIGHEST IN THE UPPER KEYS OVERNIGHT. THE FORECAST
WILL BE UPDATED AS SOON AS POSSIBLE TO ACCOUNT FOR THIS SITUATION.
&&
.MARINE...
GENTLE EAST TO SOUTHEAST SURFACE WINDS WILL PREVAIL ON ALL KEYS
COASTAL WATERS OVERNIGHT. NO ADVISORIES OR CAUTIONARY HEADLINES
EXPECTED OVERNIGHT THROUGH AT LEAST THURSDAY NIGHT. SUSTAINED
SOUTHWEST SURFACE WINDS OF 15 TO 20 KNOTS ARE POSSIBLE ON THE
COASTAL WATERS OF THE ATLANTIC FRIDAY. SUSTAINED NORTHWEST SURFACE
WINDS OF 15 TO 20 KNOTS ARE POSSIBLE ON ALL KEYS COASTAL WATERS
FRIDAY NIGHT. NO ADVISORIES OR CAUTIONARY HEADLINES EXPECTED
SATURDAY.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST AT BOTH THE KEY WEST AND MARATHON ISLAND
TERMINALS OVERNIGHT AND TUESDAY. WINDS ARE GENERALLY OUT OF THE
SOUTH NEAR 5 KNOTS AT THE SURFACE AND NEAR 15 KNOTS ALOFT TO 12K
FEET. FEW TO SCATTERED CLOUDS WILL INCREASE TO SCATTERED AT OR ABOUT
025 DUE TO THE SPREAD OF CLOUD COVER FROM THUNDERSTORMS WELL NORTH
OF THE AREA TONIGHT...BUT EXPECT THAT SHOWERS WILL BE HARD TO FIND
WITH THE LACK OF CONVECTION OVER THE CUBAN COAST AND SOUTHERLY FLOW.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1978...THE LOW TEMPERATURE
AT KEY WEST INTERNATIONAL AIRPORT WAS 60 DEGREES. THIS SET THE DAILY
RECORD FOR MINIMUM TEMPERATURE MEASURED IN KEY WEST ON MARCH 28TH...
A RECORD WHICH STILL STANDS 33 YEARS LATER.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE/FIRE/DIGITAL...BS
AVIATION/NOWCASTS/CLIMATE....BWC
DATA ACQUISITION.............MP
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 28, 4:54 AM EST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
554 AM EDT MON MAR 28 2011
FLZ076>078-GMZ031>033-052>054-072>075-291000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
554 AM EDT MON MAR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NELSON
In the hours before
Local storm report, Mar 28, 9:48 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1048 PM EDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL PLANTATION KEY 24.98N 80.56W
03/28/2011 E0.25 INCH UPPER KEYS IN MONR FL PUBLIC
PEA TO DIME SIZE HAIL WAS REPORTED BY A FLIGHT SERVICES
EMPLOYEE NEAR MILE MARKER 89.5 FOR SEVERAL MINUTES. NO
DAMAGE WAS REPORTED.
&&
COTTRILLLocal storm report, Mar 28, 9:56 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1056 PM EDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM MARINE TSTM WIND LONG KEY 24.82N 80.83W
03/28/2011 M40 MPH MIDDLE KEYS IN MON FL MESONET
A WIND GUST OF 35 KNOTS...OR 40 MPH...WAS RECORDED BY THE
CITIZENS WEATHER OBSERVER PROGRAM MESONET SENSOR AT THE
FLORIDA KEYS AQUEDUCT AUTHORITY BUILDING ON LONG KEY.
&&
BSLocal storm report, Mar 28, 10:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1109 PM EDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM MARINE TSTM WIND CUDJOE KEY 24.67N 81.50W
03/28/2011 M39 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 34 KNOTS...OR 39 MPH...WAS RECORDED BY THE
CITIZENS WEATHER OBSERVER PROGRAM MESONET SENSOR ON
CUDJOE KEY.
&&
BSLocal storm report, Mar 28, 10:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1136 PM EDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM MARINE TSTM WIND LONG KEY 24.82N 80.83W
03/28/2011 M39 MPH MIDDLE KEYS IN MON FL MESONET
A WIND GUST OF 34 KNOTS...OR 39 MPH...WAS RECORDED BY THE
CITIZENS WEATHER OBSERVER PROGRAM MESONET SENSOR AT THE
FLORIDA KEYS AQUEDUCT AUTHORITY BUILDING ON LONG KEY.
&&
BSLocal storm report, Mar 28, 10:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1148 PM EDT MON MAR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST KEY WEST 24.56N 81.78W
03/28/2011 M44 MPH LOWER KEYS IN MONR FL MESONET
A WIND GUST OF 38 KNOTS...OR 44 MPH...WAS RECORDED ON THE
ROOF OF THE NATIONAL WEATHER SERVICE BUILDING IN KEY
WEST.
&&
BSThunderstorm Wind, Monroe
- When
- March 28, 10:50 PM EST to 10:55 PM EST
- Where
- Monroe County, 3.98 mi SW of Tavernier
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 24.973, -80.557
Strong thunderstorm winds destroyed a permanent steel-framed canopy at a restaurant. a free-standing wood-framed fruit stand was overturned and splintered. A wood utility-grade sign pole snapped at the base. Power Outages to approximately 200 customers occurred in Tavernier, along with hail up to one half inch (0.50) in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, March 28, 2011$55,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 2011$20,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 20113 events
- Winter Storm and Winter Weather in Colorado, March 28, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 28, 20112 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 28, 20111 event
- Flood in Iowa, March 28 to 31, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282293.